Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 19, NWS Lubbock, TX

April 14, 201821 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 14, 2018, 2:44 AM CDT for 21 counties in Texas. It took effect at Apr 14, 2018, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 2:44 AM CDT (07:44 UTC)
In effect from
Apr 14, 2018, 11:00 AM CDT
Expired
Apr 14, 2018, 8:46 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 50 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS84 KLUB 140744
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
244 AM CDT Sat Apr 14 2018

TXZ021>032-034>038-041>044-142100-
/O.UPG.KLUB.FW.A.0019.180414T1600Z-180415T0200Z/
/O.NEW.KLUB.FW.W.0019.180414T1600Z-180415T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Hockley-Lubbock-Crosby-Dickens-King-Lynn-
Garza-Kent-Stonewall-
244 AM CDT Sat Apr 14 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS AND MUCH OF THE
SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 9 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* Wind...Northwesterly at 25 to 35 mph, with gusts to 45 mph.

* Humidity...10 to 20 percent.

* Fuels...Critically dry.

* Impacts...Any fires can spread rapidly in these conditions. 
  Postpone any burning until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
107 
WWUS84 KLUB 142021 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
321 PM CDT Sat Apr 14 2018

TXZ021>032-034>038-041>044-150200-
/O.CON.KLUB.FW.W.0019.000000T0000Z-180415T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Hockley-Lubbock-Crosby-Dickens-King-Lynn-
Garza-Kent-Stonewall-
321 PM CDT Sat Apr 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL AREAS EXCEPT
THE FAR SOUTHWEST SOUTH PLAINS...

* Wind...Northwest at 20 to 35 mph, with gusts to 45 mph.

* Humidity...15 to 25 percent.

* Fuels...Critically dry.

* Impacts...Postpone any burning until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
165 
WWUS84 KLUB 150146 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
846 PM CDT Sat Apr 14 2018

TXZ021>032-034>038-041>044-150300-
/O.CAN.KLUB.FW.W.0019.000000T0000Z-180415T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Hockley-Lubbock-Crosby-Dickens-King-Lynn-
Garza-Kent-Stonewall-
846 PM CDT Sat Apr 14 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR ALL AREAS EXCEPT THE FAR SOUTHwEST SOUTH 
PLAINS...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Winds have dropped off bringing an end to critical fire weather
for the day.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 12:24 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 12:24 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1224 AM CDT Sat Apr 14 2018

.AVIATION...
Although VFR is anticipated through the TAF period, very strong
winds will return by late Saturday morning at all TAF sites out of
the northwest. A strong upper level storm system will finally
loosen its grip on the area by early Saturday evening allowing
winds to decrease.

&&

.PREV DISCUSSION... /issued 1015 PM CDT Fri Apr 13 2018/

UPDATE...
Winds have finally dropped off more notably in the Rolling
Plains. Hence, we have canceled the wind advisory slightly ahead
of schedule there. No other changes were made attm.

PREV DISCUSSION... /issued 930 PM CDT Fri Apr 13 2018/

UPDATE...
Advisory-level winds persist across the Rolling Plains so we have
extended the Wind Advisory for that area until 11 pm, hopefully
we'll be able to cancel it a bit beforehand. We've also allowed
the Red Flag Warning to expire as humidities continue to rise
behind the front.

There was some light rainfall across the northern counties this
evening, the West Texas Mesonet station near Hart reported .27
inches. However, drier air will be coming in on the N-NW winds and
we could see a light freeze across the far southern Texas
Panhandle and northwest South Plains. Much of this area is close
to their average date of last freeze. At this time, we will forgo
a freeze highlight tonight. It appears Sunday morning could be a
few degrees colder and freezing temperatures more widespread.

Northwest breezes will ramp up quickly Saturday morning and
despite relatively cool temperatures, RH values will drop in the
dry airmass. A critical fire danger is likely to develop across
much of the forecast area. The worst conditions will be found
mainly from the central counties eastward, where wind speeds will
be highest, but at least an elevated danger is expected for the
entire forecast area. We have issued a Fire Weather Watch for all
but the southwest counties.

PREV DISCUSSION... /issued 714 PM CDT Fri Apr 13 2018/

UPDATE...
Quick update to replace the expiring High Wind Warning with a Wind
Advisory for the next couple of hours. Wind speeds, in general,
have been trending slowly downward, but much of the area will
likely still experience advisory levels for another couple of
hours, both pre- and post-frontal. No other adjustments made to
the forecast ATTM.

PREV DISCUSSION... /issued 248 PM CDT Fri Apr 13 2018/

DISCUSSION...
Fortunately, high winds have spared much of the CWA thus far this
afternoon thanks to a bifurcation in the 850mb wind field. Surface
observations and short term models clearly show a weakness in
these winds from the South Plains through the Rolling Plains, with
occasional high wind criteria noted farther north and also to our
south in portions of the Permian Basin. As a vort lobe continues
dropping SSE this evening from its present location near Tucumcari,
a cold front will sweep south ahead of more tolerable northerly
wind speeds. Additionally, very cold air of minus 26C at 500mb
within this vort max should spur at least a couple more waves of
high-based showers across the western Panhandle, likely reaching
a few of our far NW counties through the evening. Expectation is
for this activity to diminish markedly later in the evening before
profiles cool enough to support some light snow - which did occur
earlier this afternoon at Clayton, NM.

With the passage of the parent upper trough axis early Saturday
morning, an enhanced northerly gradient flow will be poised over
the eastern 2/3rds of our CWA through much of the day. Deeper
mixing by mid-morning looks to tap into a layer of 30 knots at
850mb, likely resulting in a Wind Advisory in later forecasts.
Opted to refrain from issuing this now as the current High Wind
Warning takes precedence. Surface ridging and lighter north winds
by Saturday night should set the stage for a light freeze for
most/all of the region. This may warrant a Freeze Watch at some
point for our southernmost counties which have already surpassed
their average last freeze dates.

Transient upper ridging for Sunday and Monday will herald a steady
return to milder temps, before the base of the next trough grazes
the region on Tue complete with more wind and wildfire concerns.
Thereafter, the progressive and fast westerly flow looks to
slacken ahead of a deeper and more southerly positioned upper low
west of the region. This wave should encourage a steady return of
Gulf moisture to much of the region by late week. For now, have
opted for 20-40 PoPs region wide from Thursday night through
Friday given an increasingly favorable upper flow regime
(meridional and moist) ahead of the low.

FIRE WEATHER...
Critical wildfire conditions remain region wide this afternoon,
however the most volatile conditions are generally shifting to the
south and east of the WFO Lubbock forecast area ahead of cooler
temperatures. Still, westerly winds of 20 to 35 mph with gusts
near 60 mph at times will fuel the rapid spread of any fires within
favorable fuel loads. A cold front currently running from near
Vega northeast to Spearman will spread south this evening ahead
of northerly winds around 15 to 20 mph. This wind shift should
reach the Muleshoe to Tulia area around 5-6 PM, and Lubbock from
7-8 PM. Otherwise, cooler but continued windy conditions on
Saturday may fuel some elevated to critical fire weather mainly
off the Caprock. Any additional headlines will be considered more
closely in later forecasts.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this
evening for TXZ021>032-034>038-041>044.

&&

01
Hazardous weather outlook, Apr 13, 10:11 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1011 PM CDT Fri Apr 13 2018

TXZ021>044-150315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1011 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

A light freeze is possible overnight across the far southern
Texas Panhandle and northern and western portions of the South
Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northerly winds on Saturday could reach sustained speeds of 30
mph or greater. A Wind Advisory may be issued in later forecasts.
These winds will also bring the potential for elevated to
critical fire weather conditions and a Fire Weather Watch is in
effect for most of the South Plains region from late Saturday
morning through Saturday evening. Also, a widespread light freeze
is possible by Sunday morning. A return of elevated to critical
fire weather is possible Monday and Tuesday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:03 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more3 hr
Apr 13, 9:09 PM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Crosby and 15 more6 hr
Apr 14, 2:44 AM CDTFreeze WatchLUBBriscoe, Childress, Cochran, Cottle, Crosby, Dickens and 15 more11 hr
Apr 14, 2:44 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cottle, Crosby and 15 more16 hr
Apr 14, 2:04 PM CDTFreeze WarningLUBBriscoe, Childress, Cochran, Cottle, Crosby, Dickens and 15 more18 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.